Your son has had a wicked cough for several weeks. You have tried cough syrup and over-the-counter medications but nothing has worked. So, just like any responsible parent, you took him to see his pediatrician. The doctor prescribed him Tussionex, a cough syrup with codeine to help ease his suffering. He made sure to call the prescription in to your pharmacy straight away, so you could pick it up on your way home.
As soon as you got in the door, you took the bottle out and started reading the label. It said to give him two tablespoons once a day. Therefore, you gave him his first dose and sent him to bed. The next morning, you knew something was wrong. He looked completely exhausted, he kept stumbling, and his breathing was labored. You checked the bottle again to make sure you gave him the correct dosage. It definitely said “two tablespoons once a day.”
You called your pharmacist to see if his symptoms were normal side effects. She indicated that drowsiness is normal, but excessive symptoms such as the ones she described may be indications of a slight overdose. You read the label to her and after several moments of silence, she requested you bring the bottle back for a readjustment.
Readjustment? What does that mean?
After prodding her with more questions, and then speaking to the manager, you discovered that the dose was supposed to read “1 teaspoon twice a day,” not “two tablespoons once a day.” Therefore, you essentially gave your son six times the recommended dose.
How could this happen? Is he going to be okay? What could this do to him?
Risks of Pharmacy Dosing Errors
Pharmacy errors are a growing concern throughout the United States. An estimated 51.5-million errors occur each year. This means that approximately 100 errors occur every minute. According to the US National Library of Medicine, nearly 42 percent of these errors are considered to put patients at risk for serious or severe reactions. According to a report entitled, “Patient Safety and Quality: An Evidence-Based Handbook for Nurses” authorized by the National Center for Biotechnology Information, pharmacy dispensing errors are responsible for up to 40 percent of all medication errors.
One of the most damaging types of prescription errors, is prescribing the wrong dose of medication. Millions of people a year pick up their prescriptions and follow the label’s dosage without hesitation. Unfortunately, thousands of these prescriptions have been inaccurately labeled, putting them at risk of overdosing, underdosing, and being unable to refill their medications because they ran out too quickly. Although running out of medication or having too much left over isn’t a big deal (your insurance company can be contacted for needed adjustments), the side effects from incorrect dosing can be extremely dangerous.
A few side effects of incorrect dosing—both from overdosing and underdosing—include:
- Nausea and vomiting
- Blood clots
- Dizziness or fainting spells
- Breathing problems
- Withdrawal symptoms when the prescription suddenly runs out
- Slowed thinking
- Difficulties with short-term memory
- Mood swings
- Change in personality
- Blood poisoning
- Heart palpitations
- Low blood pressure
Given the potential risks involved, do you think pharmacies should have greater accountability when it comes to incorrect dosages and labeling? Should they have better ways to check labels for accuracy before they give them out? Do you think the FDA should monitor pharmacies closer about this issue?
Let us know how you feel by leaving your opinions and thoughts in the comment section. By doing so, you’ll help us learn more about societal opinions, as well as broaden our understanding of what you and potential clients personally feel about pharmacy errors.
If you liked this article, or found it interesting, you can also like us on Facebook for more information and legal advice.